Kentucky, 2014

Flood in Kentucky, April 29 to 30, 2014

April 29 to 30, 2014 · NWS LMK · 1 event in 1 county or zone

5 inches to the Bowling Green Airport. This led to minor flooding on Drake's Creek near Alvaton on the 29th and 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Widespread heavy rains across Warren County during the day on the 28th brought a one day rainfall total of over 2.5 inches to the Bowling Green Airport. This led to minor flooding on Drake's Creek near Alvaton on the 29th and 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 29, 4:44 AM CST, 26 minutes earlier.

Area forecast discussion, Apr 29, 4:44 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 AM EDT Tue Apr 29 2014

...Updated Aviation Discussion...

.SHORT TERM (Now through Wednesday)...
Issued at 300 AM EDT Tue Apr 29 2014

A sprawling vertically stacked closed low now centered over western
Missouri will weaken as it slowly drifts towards Wisconsin by early
Wednesday morning. A broad cyclonic flow around the southeastern
side of this feature will contain a second shortwave, one that will
move northwards through the Commonwealth later this afternoon. This
disturbance may spark scattered to numerous thunderstorms late this
afternoon and evening, especially east of Interstate 65. Steep low
level lapse rates, low freezing levels and strong mid-level winds
may allow some of these storms to become severe, with isolated large
hail and damaging winds.

Currently, showers continue across the eastern third of our CWA,
roughly from north of Lexington south along Interstate 75 into the
Lake Cumberland Area. This precipitation, associated with a plume of
rich Gulf moisture, will slowly work its way east and will exit our
eastern counties right around or slightly before dawn. Believe that
isolated showers across southwestern Indiana associated with an
outflow boundary from earlier last evening will dissipate by dawn as
well.

Drier air will move into central Kentucky this morning. Quite a
bit of sun will develop from west to east this morning as moisture
associated with the departing precipitation is shunted east.
Temperatures will warm nicely and we should expect highs generally
in the mid to upper 70s. Steepening lapse rates this afternoon will
lead to good mixing, with southwest winds increasing to 10 to 15 mph
with higher gusts by noon.

Convective development this afternoon is problematic and not at all
certain. Thunderstorm development seems most likely east of
Interstate 65 and possibly closer to I-75 by mid afternoon. Should
they develop, they will take the form of relatively fast moving
low-topped individual cells or short line segments. Again,
marginally severe hail and an isolated damaging wind gust is
possible with any of the stronger storms.

Storms will move off to the east by late evening, leaving partly
cloudy skies for much of the overnight period. Colder air will
finally begin to move in from the west on Wednesday. Afternoon sun
will likely give way to afternoon cloudiness with highs in the mid
60s to around 70.

.LONG TERM (Wednesday Night through Monday)...
Issued at 302 AM EDT Tue Apr 29 2014

Rather impressive and anomalous upper air pattern will greet us at
the start of the long term period.  Large/nearly vertically stacked
upper level cut off low will be located in the upper Midwest.  This
feature is expected to slowly drift eastward through the first half
of the long term period.  Associated surface cold front should be
well east of the region by Wednesday night and Thursday.  The latest
model trends continue to support the previous forecast idea that the
upper low will remain a bit further northwest of the region.  Thus,
have continued to back off PoPs slightly.  Typically in a regime
like this in the Ohio Valley, we're likely to see a diurnal PoP
pattern where coverage maximizes in the afternoon and then drops off
in the evening/overnight hours.  For now plan on keeping just chance
category Thursday and Friday afternoons.  The presence of the upper
level low and associated anomalously cool upper temps will keep our
surface temperatures well below seasonal normals for Thursday and
Friday.  Highs will range from the upper 50s to around 60 in the
north with lower 60s in the south.  Overnight lows look to cool into
the lower to middle 40s each night.

The latest guidance continues to show the usual spread as we head
into the weekend.  The Euro run has backed off the 12Z idea of a
stronger height anomaly dropping through the southern stream and
across the northern Gulf states.  The Pacific jet looks to pick up
steam by the weekend kicking the stubborn upper low off the the
northeast but will keep a steady stream of cool modified Pacific air
into the region.  A frontal boundary looks to approach the region
from the northwest by late Saturday and into early Sunday.  This
front will probably sag very slowly to the south as the upper flow
becomes more zonal aloft with increasing time.  In general, the PoP
forecast for the weekend looks a little drier than in previous
forecasts.  Still think that some isolated late day showers will be
possible Saturday evening...but much of the day looks to remain
generally dry.  Depending on cloud cover, a gradient of temperature
looks to be increasingly likely.  Highs look to warm into the middle
to upper 60s across the north with mainly upper 60s to near 70 in
the south.  Highs Sunday look to edge a little warmer with mainly
lower 70s expected.  Moderating temperatures look to continue into
Monday as well as the latest multi-model blends yield lower to
middle 70s.  Overnight lows through the period look to drop into the
middle to upper 40s.

&&

.AVIATION (12Z TAF Update)...
Issued at 645 AM EDT Tue Apr 29 2014

In the wake of rainfall exiting the Bluegrass Region, low MVFR
strato-cu will linger at LEX and SDF until shortly after dawn. VFR
ceilings have already arrived at BWG. Ceilings will rise and scatter
out during the morning hours, and VFR conditions are expected for
the rest of the afternoon hours. South winds of around 5 to 9kt will
become southwesterly by late morning and increase to 12 to 14kt with
some higher gusts by noon. Winds will diminish to westerly 5 to 10kt
after dark this evening.

Scattered thunderstorms will develop this afternoon and continue
through the evening hours, especially east of Interstate 65. Will
put in VCTS after 03z for LEX where chances of precipitation will
become likely by early evening.

Any ceilings that develop later this evening will stay VFR outside
of any scattered thunderstorm. Precipitation will end at TAF sites
by 12z Wednesday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........JSD
Long Term.........MJ
Aviation..........JSD
Hazardous weather outlook, Apr 29, 1:52 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 AM EDT TUE APR 29 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
352 AM EDT TUE APR 29 2014 /252 AM CDT TUE APR 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINS YESTERDAY AND EARLY THIS MORNING HAVE BROUGHT MANY
STREAMS AND SMALL RIVERS UP TO BANKFUL. MOTORISTS THIS MORNING
SHOULD USE CAUTION AROUND ANY LOW WATER CROSSINGS OR LOW SPOTS
ALONG ANY RURAL ROADS.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND EAST OF
INTERSTATE 65 LATE THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Warren

When
April 29, 5:10 AM CST to April 30, 1:15 AM CST
Where
Warren County, 0.88 mi W of Alvaton to 0.93 mi SE of Masseys Mill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.870, -86.366

Heavy rains on the 28th led to minor flooding of Drake's Creek at Alvaton. Flood state is 22 feet. The creek reached 25.8 feet during the afternoon of the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511950.